Alert archive / Florida / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Melbourne, FL

February 9, 20216 counties in Florida

NWS Melbourne, FL issued this dense fog advisory at Feb 9, 2021, 1:58 AM EST for 6 counties in Florida. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2021, 1:58 AM EST (06:58 UTC)
Expired
Feb 9, 2021, 10:00 AM EST
In force
8 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2021-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2021-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS72 KMLB 090658
NPWMLB

URGENT - WEATHER MESSAGE
National Weather Service Melbourne FL
158 AM EST Tue Feb 9 2021

FLZ041-044>047-053-054-058-059-064-141-144-147-091400-
/O.NEW.KMLB.FG.Y.0002.210209T0700Z-210209T1400Z/
Inland Volusia-Northern Lake-Orange-Seminole-Southern Brevard-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Melbourne, Palm Bay, Rockledge, 
Celebration, Kissimmee, Saint Cloud, Sebastian, Vero Beach, 
Basinger, Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, 
Hobe Sound, Jensen Beach, Port Salerno, Stuart, Daytona Beach, 
New Smyrna Beach, Ormond Beach, Clermont, Mascotte, Groveland, 
Cocoa, and Titusville
158 AM EST Tue Feb 9 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Inland Volusia, Northern Lake, Orange, Seminole, 
  Southern Brevard, Osceola, Indian River, Okeechobee, St. 
  Lucie, Martin, Coastal Volusia, Southern Lake and Northern 
  Brevard Counties.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Visibilities are rapidly lowering to one 
  quarter of a mile or less across the advisory area. The dense 
  fog is expected to continue expanding in coverage through 
  early this morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$
2 follow-up statements
350 
WWUS72 KMLB 091359
NPWMLB

URGENT - WEATHER MESSAGE
National Weather Service Melbourne FL
859 AM EST Tue Feb 9 2021

FLZ064-091500-
/O.EXP.KMLB.FG.Y.0002.000000T0000Z-210209T1400Z/
Martin-
Including the cities of Hobe Sound, Jensen Beach, Port Salerno, 
and Stuart
859 AM EST Tue Feb 9 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...


$$

FLZ041-044>047-053-054-058-059-141-144-147-091500-
/O.EXT.KMLB.FG.Y.0002.000000T0000Z-210209T1500Z/
Inland Volusia-Northern Lake-Orange-Seminole-Southern Brevard-
Osceola-Indian River-Okeechobee-St. Lucie-Coastal Volusia-
Southern Lake-Northern Brevard-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Melbourne, Palm Bay, Rockledge, 
Celebration, Kissimmee, Saint Cloud, Sebastian, Vero Beach, 
Basinger, Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, 
Daytona Beach, New Smyrna Beach, Ormond Beach, Clermont, 
Mascotte, Groveland, Cocoa, and Titusville
859 AM EST Tue Feb 9 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Volusia, Lake, Orange, Seminole, Brevard, Osceola,
  Indian River, Okeechobee and St. Lucie.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Visibilities remain one quarter mile or
  less across much of east central Florida though some areas are
  showing improvement. Visibilities will continue to gradually
  increase this morning as the fog lifts over land. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
843 
WWUS72 KMLB 091507
NPWMLB

URGENT - WEATHER MESSAGE
National Weather Service Melbourne FL
1007 AM EST Tue Feb 9 2021

FLZ041-044>047-053-054-058-059-141-144-147-091615-
/O.EXP.KMLB.FG.Y.0002.000000T0000Z-210209T1500Z/
Inland Volusia-Northern Lake-Orange-Seminole-Southern Brevard-
Osceola-Indian River-Okeechobee-St. Lucie-Coastal Volusia-
Southern Lake-Northern Brevard-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Melbourne, Palm Bay, Rockledge, 
Celebration, Kissimmee, Saint Cloud, Sebastian, Vero Beach, 
Basinger, Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, 
Daytona Beach, New Smyrna Beach, Ormond Beach, Clermont, 
Mascotte, Groveland, Cocoa, and Titusville
1007 AM EST Tue Feb 9 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Visibilities have recovered above 1 mile across the Advisory area
so the Dense Fog Advisory has been allowed to expire. Visibilities
will continue to improve across Volusia county through Noon with
decreasing clouds.

$$

Kelly

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this dense fog advisory went out at Feb 8, 9:32 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Feb 8, 9:32 PM EST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
932 PM EST Mon Feb 8 2021

.DISCUSSION...

...Dense Fog Likely Overnight Well into Tuesday Morning...

Current-Tue...Weak frontal boundary strewn across the Treasure Coast
this evening will continue to advance northward overnight and pick
up momentum, passing Orlando after midnight, and north of
Volusia/Lake counties by sunrise Tue morning. Isolated shower
activity possible through this evening, though favored continuation
of shower/lightning storm activity will be across the coastal
waters/Gulf Stream later tonight where greater instability will
exist as the boundary shifts north.

The main forecast concern for much of the coverage warning area
overnight revolves around low clouds and fog formation, especially
late evening and after midnight. Widespread dense fog is forecast
overnight and a Dense Fog Advisory may very well likely be
needed/issued later tonight into Tue morning. Drivers are urged to
plan ahead for Tue morning's commute, allowing extra time to reach
your destination.

The fog and stratus will be very slow to diminish/burn-off thru
9am/10am, and perhaps a little longer in some locations. Skies will
slowly become partly to mostly sunny later into the afternoon. The
warm front will stall across north Florida on Tue, with a few
showers possible across areas generally north of Orlando through the
day. It will be warmer, with highs in the L80s over much of the
region.

&&

.AVIATION...A warm frontal boundary over the Treasure Coast will
gradually pick up momentum as it advances northward overnight. MVFR
CIGs across much of ECFL this evening with widespread IFR/LIFR
CIGs/VSBYs forecast for most of the area later tonight and perhaps
well into Tue morning before gradual improvement (back twd VFR) late
morning into the afternoon.

&&

.MARINE...Overnight-Tue...A warm frontal boundary will lift
northward across the local waters overnight. Visibility restrictions
(fog) possible, especially along the coast, and perhaps further out
across the waters (generally Cape northward) overnight into Tue
morning following daybreak. Improvement may be slow for low
clouds/fog. The pressure gradient is forecast to relax later this
evening and overnight with decreasing wind speeds. The onshore flow
will become S/SW following passage of the front. Wind speeds are
expected to decrease to around 10-15 knots, and then becoming S/SW 5-
10 knots and remaining relatively light through Tue. Small craft
should Exercise Caution for seas up to 6 ft offshore north of
Sebastian Inlet through early evening, and then seas fall to 3-5
ft through the remainder of the night and on Tue.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Sedlock/Rodriguez
Hazardous weather outlook, Feb 8, 7:09 PM EST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
709 PM EST Mon Feb 8 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-090900-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
709 PM EST Mon Feb 8 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.DENSE FOG/SMOKE IMPACT...
Fog is expected to develop overnight tonight and last past sunrise
on Tuesday morning. Some of the fog could be locally dense
producing visibility as low as one-quarter of a mile. Highest
potential for dense fog will be west of Interstate 95, and
especially across interior portions of east central Florida. If
you encounter fog while driving, reduce your speed, use your low
beam headlights, and leave extra distance between your vehicle and
the one in front of you. Also, plan to give yourself extra time
for your morning commute.

.RIP CURRENT IMPACT...
There is a moderate risk of dangerous rip currents at the beaches
of east central Florida.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
The rip current risk will remain moderate at area beaches on
Tuesday. Conditions are again favorable for locally dense fog to
develop Tuesday night into Wednesday morning.

Another weak frontal boundary approaching the area will bring a
chance of lightning storms from Friday into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Rodriguez

In the hours before

Special weather statement, Feb 8, 11:34 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1134 PM EST Mon Feb 8 2021

FLZ047-054-058-059-064-090800-
Southern Brevard-Indian River-Okeechobee-St. Lucie-Martin-
1134 PM EST Mon Feb 8 2021

...Locally Dense Fog Developing Across the Treasure Coast and
Into Okeechobee and Southern Brevard Counties...

Surface observations, satellite imagery, and traffic cameras
indicate locally dense fog developing across Southern Brevard, Indian
River, Saint Lucie, Martin, and Okeechobee counties. Visibility as
low as one quarter of a mile is possible at times with dense fog
expected to become more widespread through the course of tonight.
A Dense Fog Advisory may eventually be needed.

If out driving, be prepared to encounter reduced visibilities
from dense fog. Consider leaving early to allow yourself extra
time to safely reach your destination. When driving in dense fog,
reduce your speed, use only your low beam headlights, and leave
extra distance between your vehicle and the one in front of you.

Combs

Nearby

Dense Fog Advisories in Florida, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.